Patients receiving Lenalidomide for the management of multiple myeloma should be closely monitored for evidence of arterial and venous thromboembolic events. Modifiable risk factors for thromboembolic events should be managed wherever possible, and appropriate thrombotic prophylactic medication should be considered. Treatment with Lenalidomide must be discontinued and anticoagulation therapy started in patients who experience thromboembolic events.
Lenalidomide ( Revlimid ) is authorised in combination with Dexamethasone for treatment of multiple myeloma in patients who have received at least one previous treatment.
Lenalidomide is an immunomodulatory agent similar to Thalidomide, which has antineoplastic, antiangiogenic, and antierythropoietic properties.
Multiple myeloma is an independent risk factor for thromboembolic complications. Evidence from clinical trials and case reports of adverse drug reactions suggests that Lenalidomide may further increase the elevated risk of both venous and arterial thromboembolic reactions, including myocardial infarction and cerebrovascular accident, in patients with myeloma.
Clinical trial data
The incidence data were derived from two multicentre, randomised, double-blind, placebo-controlled, parallel-group studies of Lenalidomide plus Dexamethasone versus Dexamethasone alone in 704 previously treated adults with relapsed or refractory multiple myeloma. The primary efficacy endpoint was time to progression of myeloma for both studies. The median treatment duration in patients assigned Lenalidomide and Dexamethasone was 44.0 weeks ( range 0.1161.7 ), and in those assigned Dexamethasone alone was 23.1 weeks ( 0.3124.0 ).
Incidence of: myocardial infarction: 1.98% ( Lenalidomide and Dexamethasone ) vs 0.57% ( Dexamethasone alone ); cerebral vascular events: 3.4% vs 1.7%; deep venous thrombosis: 9.1% vs 4.3%; pulmonary embolism: 4.0% vs 0.9%, respectively.
Case reports of adverse drug reactions
A total of 493 reports of arterial thromboembolic events had been received by the licence holder from all sources worldwide up to Dec 26, 2009. Review of these reports showed a preponderance of cardiac events ( mainly myocardial infarctions: 319 reports, 65% ). Cerebral vascular events, including transient ischaemic attack, were reported in 17% of cases. The overall reporting rate for arterial thromboembolic events was estimated to be 0.5%, but the true rate is likely to be higher because of under-reporting of reactions.
The licence holder had also received 1079 reports of venous thromboembolic events up to Dec 26, 2009 comprising mainly deep venous thrombosis, with or without pulmonary embolism.
Through the UK Yellow Card Scheme, MHRA ( Medicines and Healthcare products Regulatory Agency ) has received relatively few reports of thrombosis and thromboembolism in association with use of Lenalidomide. Up to Dec 7, 2010, there have been two reports of myocardial infarction and two reports of stroke. Venous thromboembolic events reported in the UK comprise pulmonary embolism ( eight cases ), deep venous thrombosis ( four cases ), and unspecified thrombosis ( two cases ).
There was no record of the use of thromboprophylaxis in most patients who were reported to have experienced arterial thromboembolic events ( greater than 60% ) or venous thromboembolic events ( greater than 80% ) despite the fact that risk factors, other than myeloma, predisposing to thrombosis were identified in most cases. It is important to note that some of the morbidity and mortality attributable to thromboembolism in patients receiving Lenalidomide may be preventable.
Advice for healthcare professionals
Patients receiving Lenalidomide for the management of multiple myeloma should be closely monitored for evidence of arterial and venous thromboembolic events;
Modifiable risk factors for thromboembolic events should be managed wherever possible ( eg, smoking cessation; control of hypertension and hyperlipidaemia );
Medicines that may increase the risk of thromboembolism, such as oestrogens and erythropoietic agents, should be used with caution during Lenalidomide treatment;
Appropriate thrombotic prophylaxis medication should be considered during Lenalidomide treatment, particularly in patients with multiple thrombotic risk factors, after careful assessment of the balance of risks and benefits in individual patients;
Treatment with Lenalidomide must be discontinued and anticoagulation therapy started in patients who experience thromboembolic events. Once the patient has been stabilised on anticoagulation treatment and any complications of the thromboembolic event have been managed, Lenalidomide may be restarted at the original dose, after a reassessment of risks and benefits of treatment. Anticoagulation should then be continued throughout the course of Lenalidomide treatment.
Source: Drug Safety Update MHRA, 2011
Link: Xapedia - Medical Encyclopedia